Winter Weather, Blue Mountains
- When
- January 15, 4:00 AM PST to 10:00 AM PST
- Where
- Blue Mountains forecast zone
- Reported by
- NEWSPAPER
Freezing rain on interstate 84 led to several accidents, one involving a paint truck at milepost 259 just north of La Grande.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Freezing rain on interstate 84 led to several accidents, one involving a paint truck at milepost 259 just north of La Grande.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 15, 2:38 AM PST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 238 AM PST THU JAN 15 2004 .SHORT TERM...A NORTH SOUTH ORIENTED UPPER LEVEL TROUGH IS MOVING SLOWLY EAST WITH THE AREAS OF HEAVIEST PRECIPITATION MOVING NORTHEAST. WITH THE TEMPERATURES IN THE COLUMBIA BASIN HOVERING AROUND FREEZING AREAS OF FREEZING RAIN ARE POSSIBLE THIS MORNING. WILL CONTINUE FREEZING RAIN ADVISORY FOR THE COLUMBIA GORGE...LOWER COLUMBIA BASIN...NORTH CENTRAL OREGON..AND THE OREGON FOOTHILLS OF THE BLUES UNTIL EXPIRATION TIME OF 6 AM. BY THEN I EXPECT THE PRECIPITATION TO DECREASE IN COVERAGE WITH NO WIDESPREAD SIGNIFICANT ACCUMULATION OF ICE. THE REMAINING POCKETS OF FREEZING RAIN WILL CHANGE TO RAIN DURING THE MORNING. THIS SYSTEM WILL CONTINUE TO MOVE SLOWLY EAST TODAY. PRECIPITATION WILL LINGER OVER THE NORTHEAST OREGON MOUNTAINS AREA THIS EVENING WHILE A RIDGE WILL BUILD OFF SHORE. FRIDAY THE AREA WILL DRY OUT UNDER THE INFLUENCE OF THE RIDGE. HOWEVER...LOW CLOUDS AND FOG WILL REMAIN TRAPPED OVER THE COLUMBIA BASIN AND ADJACENT VALLEYS UNTIL SATURDAY. WHEN THE NEXT SYSTEM MOVES THROUGH SATURDAY THE LOW LEVEL AIR IN THE BASIN WILL FINALLY MODIFY ENOUGH TO ALLOW THE FOG TO DISSIPATE AND TEMPERATURES MODERATE. COONFIELD .LONG TERM...GFS MODEL APPEARS TO BE BACK ON TRACK WITH OTHER MODELS MEANING NO ARCTIC AIR DROPPING INTO THE PACIFIC NORTHWEST. INSTEAD COLD AIR STAYS EAST OF THE ROCKIES AS PROGRESSIVE WESTERLY FLOW BRINGS A TROUGH INTO THE REGION OVER THE WEEKEND. THEN AN EASTERN PACIFIC HIGH PRESSURE BUILDS CLOSE TO THE WEST COAST DEFLECTING MOST OF THE STORM ENERGY NORTH OVER THE FORECAST AREA THROUGH THE COMING WEEK. JS && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 32 27 33 / 30 10 00 WALLA WALLA 33 29 35 / 30 10 00 TRI-CITIES 36 30 35 / 30 10 00 YAKIMA 36 30 35 / 30 10 00 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...ZONES 41...42...44 AND 45 FREEZING RAIN ADVISORY UNTIL 6 AM. WA...ZONE 24 AND 28 FREEZING RAIN ADVISORY UNTIL 6 AM. && 76
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 450 AM PST WED JAN 14 2004 ORZ041>050-WAZ024>030-151300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SPLITTING WEATHER SYSTEM WILL SLOWLY MOVE THROUGH THE AREA TODAY AND TONIGHT. AREAS OF LIGHT FREEZING RAIN ARE POSSIBLE ACROSS THE COLUMBIA BASIN AND ADJACENT VALLEYS TODAY...BUT AMOUNTS WILL BE VERY LIGHT AND NO ACCUMULATION IS EXPECTED. SOUTHERLY WINDS AHEAD OF THE SYSTEM WILL FUNNEL THROUGH THE GRANDE RONDE VALLEY WITH BREEZY TO WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A PROGRESSIVE WEATHER PATTERN WILL BRING A SERIES OF PACIFIC STORMS THROUGH THE PACIFIC NORTHWEST SATURDAY THROUGH TUESDAY. A WEATHER SYSTEM ON SATURDAY WILL BE STRONG ENOUGH TO SCOUR OUT THE PERSISTENT COLD AIR TRAPPED IN THE COLUMBIA BASIN ALLOWING TEMPERATURES TO SLOWLY INCREASE. EACH STORM WILL BRING A CHANCE OF PRECIPITATION THROUGHOUT EASTERN WASHINGTON AND OREGON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383846, 5383847.